Iowa, 2004

Hail in Iowa, July 19, 2004

July 19, 2004 · NWS ARX · 7 events in 1 county or zone

Hail the size of half dollars and golf balls was reported by the public, law enforcement officials, spotters and amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$29,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of half dollars and golf balls was reported by the public, law enforcement officials, spotters and amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT MON JUL 19 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS CENTERED ON PRECIPITATION CHANCES THROUGH WEDNESDAY
ALONG WITH SEVERE WEATHER THREAT.

18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM
NORTHEAST MINNESOTA...SOUTHWARD INTO SOUTHEAST MINNESOTA. SMALL
CLUSTER OF SUPERCELL STORMS DEVELOPED ACROSS WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAVE BEEN TACKING SOUTHWARD LAST SEVERAL
HOURS. NUMEROUS REPORTS OF LARGE HAIL HAVE BEEN REPORTED. CURRENT
MESO-ANALYSIS IS SHOWING HIGHEST SHEAR AND INSTABILITY VALUES MAINLY
WEST OF THE RIVER.

12Z 19JULY04 MODELS ARE IN REASONABLE AGREEMENT WITH MOST
MASS FIELDS INITIALLY...BUT AGAIN THE GFS SHOWING SOME CONVECTIVE
FEEDBACK PROBLEMS WITH WAVE ON TUESDAY/TUESDAY NIGHT. THUS WILL
FOLLOW TREND OF ETA MORE CLOSELY.

IN THE SHORT TERM...EXPECT WEAK BOUNDARY TO CONTINUE TO SAG
SOUTHWARD THROUGH THE AREA TONIGHT. GREATEST INSTABILITY WILL
REMAIN  MAINLY WEST OF THE MISSISSIPPI RIVER...ALONG WITH THE HIGHEST
SHEAR VALUES. EXPECT EVENING CONVECTION TO TRANSLATE SOUTHWARD WITH
TIME AND LOOSE THEIR ORGANIZATION LATE THIS EVENING. THUS HAVE
TAPER POPS OFF LATE THIS EVENING AND OVERNIGHT.

ON TUESDAY...NEXT WAVE TO CRASH OVER THE TOP OF THE RIDGE AND HEAD
SOUTHEAST TOWARD THE AREA. LOW LEVEL BAROCLINIC ZONE WILL EXTEND
FROM SOUTH DAKOTA THROUGH IOWA AND INTO ILLINOIS WITH WEAK WARM
ADVECTION OVER THIS ZONE. INSTABILITIES ONCE AGAIN BUILD DURING THE
AFTERNOON HOURS. CONVECTIVE INITIATION LIKELY IN VICINITY OF WEAK
SURFACE LOW NEAR KFSD. AS WAVE PROGRESS EASTWARD EXPECT STORMS TO
CONTINUE INTO THE EVENING HOURS ACROSS MAINLY THE SOUTHERN HALF OF
THE FORECAST AREA. WITH MODELS BEING CONSISTENT WITH THIS SCENARIO
HAVE RAISED POPS INTO THE LIKELY CATEGORY TUESDAY NIGHT ACROSS
PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...WITH LOWER POPS
THE FARTHER NORTH YOU GO.

WILL CONTINUE TO HOLD POPS INTO THE WEDNESDAY AND WEDNESDAY NIGHT
TIME FRAME AS WEAK WAVES CONTINUE TO PASS OVER TOP OF WEAKENING
WESTERN RIDGE. SURFACE DEWPOINTS TO REMAIN RATHER HIGH SO
INSTABILITIES ONE AGAIN WILL BE RATHER HIGH BY AFTERNOON. STILL A
LITTLE FAR OUT TO PROVIDE MUCH DETAIL TO THE GRIDS.

AS FOR TEMPERATURES...NOT MUCH CHANGE FROM PREVIOUS FORECAST. NEAR
OR SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED NEXT SEVERAL DAYS
BEFORE COOL DOWN BEGINS LATER THIS WEEK.

.LONG TERM...FRIDAY THROUGH MONDAY.

MEDIUM RANGE MODELS IN GOOD AGREEMENT AGAIN TODAY. OVERALL PATTERN
TO BE DOMINATED BY LARGE POLAR VORTEX NEAR JAMES BAY...WITH COOL
CANADIAN HIGH PRESSURE OVER THE GREAT LAKES INTO THE PLAINS. QUIET
WEATHER EXPECTED...WITH BELOW TEMPERATURES THROUGH THE PERIOD. BY
MONDAY FRONTAL BOUNDARY LOOKS TO MOVE INTO THE PLAINS...BUT HIGH
STILL HOLDS STRONG ACROSS THE FORECAST.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RABERDING
Hazardous weather outlook, Jul 19, 3:30 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON JUL 19 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-
MITCHELL-MOWER-OLMSTED-WINNESHIEK-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AN NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE
FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING
SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE
THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Local storm report, Jul 19, 12:54 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             2 N BROWNSVILLE         43.73N 91.28W
07/19/2004  1.25 INCH        HOUSTON            MN   AMATEUR RADIO

            HAIL STONES ALONG HIGHWAY 26.

&&

SHEA
Local storm report, Jul 19, 12:56 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             STODDARD                43.66N 91.22W
07/19/2004  0.75 INCH        VERNON             WI   FIRE DEPT/RESCUE

&&

BAUMGARDT
Local storm report, Jul 19, 1:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             BROWNSVILLE             43.70N 91.28W
07/19/2004  1.25 INCH        HOUSTON            MN   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF DEPT.

&&

SHEA
Local storm report, Jul 19, 1:25 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 E STRUM               44.55N 91.31W
07/19/2004  0.75 INCH        TREMPEALEAU        WI   PUBLIC

1145 AM     HAIL             4 E STRUM               44.55N 91.31W
07/19/2004  0.75 INCH        TREMPEALEAU        WI   PUBLIC

1210 PM     HAIL             3 NE WHITEHALL          44.40N 91.27W
07/19/2004  1.00 INCH        TREMPEALEAU        WI   PUBLIC

            HAIL THE SIZE OF QUARTERS WAS REPORTED.

1215 PM     HAIL             3 E WHITEHALL           44.37N 91.25W
07/19/2004  0.88 INCH        TREMPEALEAU        WI   PUBLIC

            NICKEL SIZE HAIL REPORTED. 3.50 INCHES OF RAIN SO FAR
            TODAY IN RAIN GAUGE.

1250 PM     HAIL             7 E GALESVILLE          44.08N 91.22W
07/19/2004  1.00 INCH        TREMPEALEAU        WI   NWS EMPLOYEE

            ALSO 45 MPH WIND GUSTS. LOCATION HIGHWAY 54 AND RIVER
            DRIVE NEAR BLACK RIVER.

1250 PM     HAIL             2 W NORTH BEND          44.10N 91.16W
07/19/2004  0.75 INCH        TREMPEALEAU        WI   PUBLIC

            ON JACKSON AND TREMPEALEAU COUNTY LINE.

1250 PM     TSTM WND DMG     6 E GALESVILLE          44.08N 91.24W
07/19/2004                   TREMPEALEAU        WI   NWS EMPLOYEE

            TREE DOWN ALONG HIGHWAY 54.

0115 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

0116 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  1.00 INCH        LA CROSSE          WI   AMATEUR RADIO

0118 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

0120 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.25 INCH        LA CROSSE          WI   AMATEUR RADIO

0120 PM     HAIL             ONALASKA                43.89N 91.22W
07/19/2004  0.75 INCH        LA CROSSE          WI   AMATEUR RADIO

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.75 INCH        LA CROSSE          WI   AMATEUR RADIO

            NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.00 INCH        LA CROSSE          WI   AMATEUR RADIO

0121 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  1.75 INCH        LA CROSSE          WI   AMATEUR RADIO

            NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.

0125 PM     HAIL             4 E LA CROSSE           43.83N 91.15W
07/19/2004  2.00 INCH        LA CROSSE          WI   NWS EMPLOYEE

            HAIL AT NWS LA CROSSE OF 2.25 INCHES. BROKEN WIND SHEILDS
            ALONG HIGHWAY 16 IN LA CROSSE.

0130 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.75 INCH        LA CROSSE          WI   PUBLIC

0134 PM     HAIL             LA CROSSE               43.83N 91.23W
07/19/2004  0.88 INCH        LA CROSSE          WI   PUBLIC

            REPORTED BY ESPOTTER. NICKEL SIZE HAIL.

0139 PM     HAIL             2 N BROWNSVILLE         43.73N 91.28W
07/19/2004  1.25 INCH        HOUSTON            MN   AMATEUR RADIO

            HAIL STONES ALONG HIGHWAY 26.

0140 PM     HAIL             BROWNSVILLE             43.70N 91.28W
07/19/2004  1.25 INCH        HOUSTON            MN   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF DEPT.

0141 PM     HAIL             3 NE STODDARD           43.69N 91.18W
07/19/2004  0.75 INCH        VERNON             WI   PUBLIC

0144 PM     HAIL             STODDARD                43.66N 91.22W
07/19/2004  0.75 INCH        VERNON             WI   FIRE DEPT/RESCUE

0148 PM     HAIL             4 S BROWNSVILLE         43.64N 91.28W
07/19/2004  0.50 INCH        HOUSTON            MN   AMATEUR RADIO

            HIGHWAY 26 JUST SOUTH OF LAWRENCE LAKE MARINA.

&&

SHEA
Local storm report, Jul 19, 1:34 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     WHITEHALL               44.37N 91.31W
07/19/2004                   TREMPEALEAU        WI   EMERGENCY MNGR

            SEVERAL MOBILE HOMES DAMAGED FROM BRANCHES THAT BLEW
            DOWN. TREES DOWN IN NEARBY RURAL CEMETARIES AS WELL.
            TIMES ESTIMATED AT THIS POINT.

&&

SHEA
Local storm report, Jul 19, 1:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             BROWNSVILLE             43.70N 91.28W
07/19/2004  1.75 INCH        HOUSTON            MN   PUBLIC

&&

SHEA

The radar

The La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Winneshiek

When
July 19, 2:08 PM CST
Where
Winneshiek County, 3 mi SW of Hesper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.450, -91.833

Hail, Winneshiek

When
July 19, 2:09 PM CST
Where
Winneshiek County, 3 mi E of Burr Oak
Measured
1.75 in hail
Crop damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -91.817

Hail, Winneshiek

When
July 19, 2:29 PM CST
Where
Winneshiek County, 3 mi N of Decorah
Measured
1 in hail
Property damage
$2,000
Crop damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
43.350, -91.800

Hail, Winneshiek

When
July 19, 2:32 PM CST
Where
Winneshiek County, Decorah
Measured
1.75 in hail
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
43.300, -91.800

Hail, Winneshiek

When
July 19, 2:34 PM CST
Where
Winneshiek County, 2 mi N of Decorah
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.333, -91.800

Hail, Winneshiek

When
July 19, 2:35 PM CST
Where
Winneshiek County, Decorah
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -91.800

Hail, Winneshiek

When
July 19, 3:05 PM CST
Where
Winneshiek County, Calmar
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.183, -91.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412606, 5412607, 5412608, 5412609, 5412610, 5412611, 5412612.